South Dakota, 2011

Hail in South Dakota, June 16, 2011

June 16, 2011 · NWS ABR · 1 event in 1 county or zone

A thunderstorm dropped nickel hail northeast of Vivian.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm dropped nickel hail northeast of Vivian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 2:35 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 2:35 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT THU JUN 16 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
CONCERN IN THE SHORT TERM WILL BE WITH QPF TONIGHT THROUGH FRIDAY
NIGHT AND POSSIBLE FLOODING. A STRONG UPPER LEVEL SHORT WAVE TROUGH
COMING AROUND THE BASE OF THE WESTERN US TROUGH WILL SWING
NORTHEAST ACROSS THE NORTHERN PLAINS AND CLOSE OFF INTO CANADA BY
12Z SATURDAY. THIS WILL PROVIDE THE STRONG UPPER LEVEL SUPPORT
DPVA/UPPER DIVERGENCE FOR NUMEROUS SHOWERS AND THUNDERSTORMS INTO
FRIDAY NIGHT. LATE THIS AFTERNOON...A WARM FRONT EXTENDED ACROSS
SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA WITH AN INVERTED SURFACE
LOW PRESSURE TROUGH ACROSS WESTERN SD. ALONG AND SOUTH OF THE WARM
FRONT...PRETTY GOOD INSTABILITY HAS BUILT UP LATE THIS AFTERNOON.
CONVECTION HAS BEGUN IN EASTERN WY/WESTERN SD LATE THIS AFTERNOON.
EXPECT THIS CONVECTION TO CONTINUE DEVELOPING AND EXPANDING
NORTHEASTWARD THROUGH THE EVENING AND OVERNIGHT AS THE LLJ AND
WAA INCREASES. THERE IS THE POSSIBILITY OF SEVERE WEATHER MAINLY
IN CENTRAL SD THIS EVENING. OTHERWISE...THE MODELS ALL SHOW A VERY
SLOW MOVEMENT OF THE SURFACE LOW PRESSURE TROUGH OUT WEST THROUGH
THE NIGHT AND FRIDAY IN RESPONSE TO THE UPPER LEVEL LOW PRESSURE
TROUGH. SEVERAL FACTORS WILL RESULT IN THE POSSIBILITY OF HEAVY
RAIN AND POSSIBLE FLOODING ACROSS MUCH OF THE CWA TONIGHT INTO
FRIDAY. DEEP MOIST SOUTHERLY FLOW ACROSS THE CWA WITH PRECIPITABLE
WATERS INCREASING TO 1.5 TO 1.8 INCHES...DECENT MAINLY ELEVATED
INSTABILITY...WEAK STEERING LEVEL WINDS ALONG WITH A SLOW MOVING
LOW LEVEL FOCUS ZONE. WITH RECENT RAINS ALONG WITH ONGOING
FLOODING AND LOW FFG VALUES ACROSS MUCH OF THE NORTH CENTRAL
CWA...WILL GO WITH A FLASH FLOOD WATCH FOR MOST OF THE AREA. COULD
SEE SOME 1 TO 2 INCH OR MORE RAINFALL VALUES BY THE TIME THE
RAINFALL IS DONE BY SATURDAY MORNING. ADJUSTED POPS UPWARD FOR
MOST THE CWA AND LAGGED THE ENDING THE PRECIPITATION BACK.

THE RAINFALL SHOULD END BY SATURDAY MORNING IN FAR NORTHEAST CWA
WITH DRIER HIGH PRESSURE BUILDING IN FOR SATURDAY WITH MOSTLY
SUNNY SKIES. RETURN FLOW FOR LATE SATURDAY AFTERNOON AND NIGHT
ALONG WITH ANOTHER SHORT WAVE TROUGH WILL BRING BACK CHANCES OF
RAINFALL AGAIN FOR SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH THURSDAY

VERY GOOD AGREEMENT EXISTS IN LONG RANGE DETERMINISTIC AND
ENSEMBLE GUIDANCE...PARTICULARLY THE MAIN UPPER LEVEL FEATURE...AN
ANOMALOUSLY DEEP H5/H7 TROUGH SHIFTING FROM THE INTERMOUNTAIN
WEST INTO THE CENTRAL PLAINS AND THEN PROGRESSING INTO THE MID
WEST BY THE END OF NEXT WEEK. THOUGH THE FOCUS FOR SEVERE WEATHER
PARAMETERS IS SOUTH/SOUTHEAST OF THE CWA SUNDAY/MONDAY...PWAT
ANOMALIES WILL REMAIN AT +1 TO +2 STANDARD DEVIATIONS ABOVE CLIMO.
GIVEN SOUTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES AND
INSTABILITY...EXPECT AN ACTIVE PERIOD TO LEAD OFF THE START OF THE
WORK WEEK. AS UPPER LOW PASSES OVERHEAD WILL CONTINUE TO SEE
SHOWER ACTIVITY THROUGH MID WEEK. H85 TEMPERATURES DIP TO -1 TO -2
STANDARD DEVIATIONS BELOW CLIMO INTO LATE NEXT
WEEK...THOUGH WE WILL HAVE MORE STABLE CONDITIONS ASSOCIATED WITH
NORTHWEST FLOW ALOFT.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS THROUGH THE AFTERNOON AND INTO THE EVENING WITH A
SOUTHEASTERLY WIND DIRECTION. OVERNIGHT...WILL SEE INCREASING
COVERAGE OF SLOW MOVING THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST.
CONVECTIVE ACTIVITY WILL REMAIN WIDESPREAD THROUGH THE END OF THE
TAF PERIOD. MVFR/IFR CONDITIONS ASSOCIATED WITH CONVECTIVE
ACTIVITY WILL BE POSSIBLE AT ANY POINT FROM LATE THIS EVENING
THROUGH FRIDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     FRIDAY EVENING FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-
     FAULK-HAND-HUGHES-HYDE-MCPHERSON-POTTER-STANLEY-SULLY-
     WALWORTH.

     FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...MOHR
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 3:11 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT THU JUN 16 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT THU JUN 16 2011 /311 AM MDT THU JUN 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA OVERNIGHT...A FEW OF
WHICH COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY. SEVERE STORMS ARE
POSSIBLE OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WITH
LARGE HAIL AND DAMAGING WINDS.

ON AND OFF CHANCES FOR THUNDERSTORMS ARE BACK IN THE FORECAST
SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 16, 6:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT THU JUN 16 2011

SDZ045-048-170115-
JONES-LYMAN-
727 PM CDT THU JUN 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
JONES AND WESTERN LYMAN COUNTIES UNTIL 815 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF WESTOVER...OR 15 MILES SOUTHEAST
OF MURDO...MOVING NORTHEAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Rapid City radar (KUDX), 205 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyman

When
June 16, 7:20 PM CST
Where
Lyman County, 5.55 mi N of Vivian
Measured
0.88 in hail
Reported by
Public
Coordinates
44.000, -100.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325917.